Alert archive / Illinois / Tornado Warnings in 2008

Tornado Warning 72, NWS St. Louis, MO

July 11, 2008Bond County, Madison County, Montgomery County, Illinois

NWS St. Louis, MO issued this tornado warning at Jul 11, 2008, 6:13 PM CDT for Bond County, Madison County, Montgomery County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 6:13 PM CDT (23:13 UTC)
Expired
Jul 11, 2008, 6:48 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Madison County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLSX 112313
TORLSX
ILC005-119-135-120000-
/O.NEW.KLSX.TO.W.0072.080711T2313Z-080712T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 700 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 5 MILES NORTHWEST OF
  SORENTO...OR ABOUT 8 MILES SOUTH OF LITCHFIELD...MOVING EAST AT 14
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  SORENTO...
  TAYLOR SPRINGS...
  RENO...
  COFFEEN...
  WOBURN...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3893 8929 3897 8972 3900 8972 3900 8970
      3904 8970 3904 8971 3915 8970 3917 8927
TIME...MOT...LOC 2313Z 283DEG 12KT 3906 8960

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 112348
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT FRI JUL 11 2008

ILC005-119-135-112358-
/O.CAN.KLSX.TO.W.0072.000000T0000Z-080712T0000Z/
MONTGOMERY IL-MADISON IL-BOND IL-
648 PM CDT FRI JUL 11 2008

...THE TORNADO WARNING FOR NORTHERN BOND...NORTHEASTERN MADISON AND
SOUTHERN MONTGOMERY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...IT WILL STILL BE CAPABLE OF 
PRODUCING TORRENTIAL RAIN...GUSTY WINDS UP TO 45 MPH...SMALL 
HAIL...AND FREQUENT DEADLY LIGHTNING AS IT MOVES EAST THROUGH 
MONTGOMERY AND FAYETTE COUNTIES.

LAT...LON 3893 8929 3897 8972 3900 8972 3900 8970
      3904 8970 3904 8971 3915 8970 3917 8927
TIME...MOT...LOC 2348Z 283DEG 12KT 3903 8945

$$

CARNEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Jul 11, 4:00 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 11, 4:00 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT FRI JUL 11 2008

.DISCUSSION...
/359 PM CDT FRI JUL 11 2008/
PRIMARY CONCERN FOR THE NEXT COUPLE OF DAYS CONTINUES TO BE CHANCES
FOR PRECIPITATION TONIGHT THROUGH SATURDAY NIGHT.  ISOLD/WIDELY
SCATTERED CONVECTION ACROSS THE CWFA THIS AFTERNOON WILL LIKELY
CONTINUE INTO THE EVENING HOURS.  WITH MLCAPE FORECAST IN THE
2200-2500 J/KG RANGE AND LITTLE OR NO CIN THROUGH 03-06Z...I SEE NO
REASON THAT THESE STORMS WONT KEEP GOING IN SOME FORM OR ANOTHER AT
LEAST THROUGH THE EARLY EVENING.  SHOULD SEE CONVECTION DIE OUT
ACROSS THE AREA LATE IN THE EVENING.

THERE WILL BE A CHANCE FOR A SECOND ROUND OF STORMS LATE
TONIGHT...PRIMARILY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS AHEAD OF A COLD FRONT THAT WILL BE MOVING INTO INTO IOWA.
FOCUS THEN TURNS TO THE POSSIBILITY OF SEVERE WEATHER AS THIS FRONT
MOVES INTO NORTHWEST MISSOURI BY 12Z SATURDAY MORNING.  ALL
MODEL MASS FIELDS ARE IN GOOD AGREEMENT THAT THE FRONT WILL CONTINUE
ITS SOUTHEASTWARD PROGRESS THROUGH THE DAY SATURDAY...PASSING
THROUGH SOUTHERN MISSOURI/ILLINOIS LATE SATURDAY NIGHT.  FORECAST
MLCAPE OF OVER 3000 J/KG WILL CERTAINLY BE CONDUCIVE TO SEVERE
THUNDERSTORM DEVELOPMENT...THOUGH 0-6KM BULK SHEAR IS ONLY ABOUT
20KTS.  THINKING THE CONVECTIVE MODE WILL LIKELY BE MARGINALLY
SEVERE CLUSTERS AND LINES OF PULSE STORMS.  CAPE WILL RAPIDLY
DIMINISH DURING THE EVENING AND OVERNIGHT HOURS AS THE COLD FRONT
MOVES SOUTH OF THE CWFA LIKELY ENDING THE THREAT FOR SEVERE
WEATHER...HOWEVER SHOWERS AND STORMS COULD LINGER OVER SOUTHEAST
MISSOURI THROUGH MIDNIGHT.

A WEAK...BUT DRY...PACIFIC RIDGE WILL BUILD ACROSS THE PLAINS AND
THE MIDWEST ON SUNDAY AND MONDAY AFTER THE COLD FRONT MOVES SOUTH OF
THE AREA.  STILL LOOKING LIKE A RELATIVELY DRY AND COOL AIRMASS WITH
LOW HUMIDITY AND HIGHS GENERALLY IN THE MID TO UPPER 80S FOR SUNDAY
AND MONDAY.  WILL SEE A GRADUAL WARMING TREND BACK INTO THE LOWER
90S BY MIDWEEK.

CARNEY

&&

.AVIATION...
/100 PM CDT FRI JUL 11 2008/
FOR THE 18Z TAFS...STILL EXPECTING AN EXPANSION OF TSRA THRUOUT
CWA OVER THE NXT 3-6 HRS. HWVR...OUTSIDE OF BAND OF CNVTN OVR
NE MO WHICH IS DRIVING TSRA FCST FOR UIN...TIMING/LOCATION OF
DVLPMT VRY MUCH AN UNKNOWN. 12Z SNDGS AND LATEST MESOANALYSIS
SUGGEST LTL IF ANY CAP RMNG...SO THINK THAT CNVTV INITIATION SHUD
BE WITHIN THE NXT FEW HRS. MODEL QPF ALSO SUGGESTS...ALBEIT
SUBTLY...THAT AXIS OF DVLPMT SHUD BE ALG MSRVR...SO FOR NOW HV
ADDED VCTS TO STL AREA TAFS BUT KEPT COU DRY. OBVIOUSLY...TWEEKAGE
MAY BCM NECESSARY ONCE CNVTN SHOWS IT HAND. ENDED TSRA AT
UIN...STL...AND SUS LTR THIS AFTN AND ERY THIS EVE WITH PASSAGE
OF SHTWV...WITH TAFS INDICATING A GRDL INCR OF MID LVL CLDS OVRNGT
WITH SUSTAINED W FLOW. BY SAT MRNG...REINTRODUCED MENTION OF TSRA
IN UIN DUE TO APRCHG CDFNT...BUT ELSW BLV SAT PCPN THRT WL BE NR
OR AFT THE END OF THIS FCST PD.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 4:08 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT FRI JUL 11 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
408 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE BI STATE
REGION THIS EVENING AND OVERNIGHT. WHILE MOST OF THE STORMS WILL
REMAIN BELOW SEVERE THRESHOLDS...AN ISOLATED SEVERE STORM WILL BE
POSSIBLE THIS EVENING. THE PRIMARY THREATS FROM ANY STORMS THAT DO BECOME
SEVERE WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WIND GUSTS.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING ACROSS MOST OF THE AREA. THE PRIMARY SEVERE WEATHER
THREAT ON SATURDAY WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER THROUGH SATURDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

LIMITED STORM SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Jul 11, 5:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     LIBERTY                 39.88N  91.11W
07/11/2008                   ADAMS              IL   TRAINED SPOTTER

            BUS BARN AT LIBERTY HIGH SCHOOL DAMAGED BY HIGH WINDS.
            SHERIFF ALSO REPORTS ELECTRICAL POLE DOWN IN THAT AREA.
            TIME ESTIMATED

&&

EVENT NUMBER 00653

TRUETT
Local storm report, Jul 11, 5:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 N SCOTT AFB           38.56N  89.85W
07/11/2008                   ST. CLAIR          IL   PUBLIC

            SEVERAL TREES DOWN ALONG INTERSTATE 64 BETWEEN EXITS 19
            AND 23.

&&

EVENT NUMBER 00654

SIPPRELL
Local storm report, Jul 11, 5:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             TRENTON                 38.61N  89.68W
07/11/2008  E0.75 INCH       CLINTON            IL   TRAINED SPOTTER

&&

EVENT NUMBER 00655

SIPPRELL
Local storm report, Jul 11, 5:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     8 ENE BELLEVILLE        38.57N  89.87W
07/11/2008  M60 MPH          ST. CLAIR          IL   EMERGENCY MNGR

            REPORTED IN OBSERVATION FROM SCOTT AFB

&&

EVENT NUMBER 00656

TRUETT
Local storm report, Jul 11, 5:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 E GOLDEN              40.11N  90.98W
07/11/2008  E0.88 INCH       ADAMS              IL   TRAINED SPOTTER

            TREE LIMBS ALSO DOWN

&&

EVENT NUMBER 00657

TRUETT
Local storm report, Jul 11, 5:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             NOKOMIS                 39.30N  89.29W
07/11/2008  E0.70 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

EVENT NUMBER 00658

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:26 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene49 min
Jul 11, 4:43 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery32 min
Jul 11, 5:04 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike41 min
Jul 11, 5:07 PM CDTSevere Thunderstorm WarningLSXAdams, Brown53 min
Jul 11, 5:08 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair52 min
Jul 11, 5:50 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery40 min
Jul 11, 5:53 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison52 min
Jul 11, 6:21 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison39 min
Jul 11, 6:26 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin49 min

Nearby

Tornado Warnings in Illinois, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.